Published online Jan 28, 2017. doi: 10.4254/wjh.v9.i3.161
Peer-review started: July 18, 2016
First decision: August 4, 2016
Revised: September 3, 2016
Accepted: October 17, 2016
Article in press: October 18, 2016
Published online: January 28, 2017
Chronic hepatitis C virus (HCV) infection is one of the main causes of chronic liver disease worldwide. In the last 5 years, treatment for HCV infection has experienced a marked development. In 2014, the use of ledipasvir/sofosbuvir with or without concomitant weight-based ribavirin was approved with a very significant increase in the sustained virological response. However, new side effects have been associated. We report the first case of an HCV infected patient treated for 12 wk with the combination of sofosbuvir/ledipasvir plus ribavirin who developed a miliary tuberculosis (TB) infection while on therapy. The patient was a 65-year-old woman, who referred malaise, asthenia, hyporexia, 7 kg weight loss, productive cough, evening fever and night sweats, right after finishing the treatment. The chest computed tomography-scan revealed a superior mediastinal widening secondary to numerous lymphadenopathies with extensive necrosis and bilateral diffuse lung miliary pattern with little subsequent bilateral pleural effusion, highly suggestive of lymph node tuberculosis with lung miliary spread. A bronchoscopy was performed and bronchial suction showed more than 50 acid-alcohol resistant bacillus per line. A Mycobacterium tuberculosis DNA was detected in blood by polymerase chain reaction, which confirmed the diagnosis of miliary tuberculosis. Some cases of TB infection have been identified with α-interferon-based therapy and with the triple therapy of pegylated interferon, ribavirin and boceprevir or telaprevir. However, significant infection has not been reported with sofosbuvir/ledipasvir plus ribavirin. We believe that the case is relevant to increase awareness of opportunistic infections and particularly TB infection. Although the international guidelines offer no recommendation regarding TB screening, we wonder whether it would be advisable to screen for opportunistic infections prior to the introduction of HCV therapy.
Core tip: Cases of tuberculosis (TB) infection have been identified with α-interferon-based therapy and the triple therapy with pegylated-interferon, ribavirin and boceprevir or telaprevir. This is the first case of a TB infection during treatment with sofosbuvir/ledipasvir plus ribavirin. It is relevant to increase awareness of TB due to its variety of symptoms, which can be confused with those associated to the hepatitis C virus or the antiviral treatment. Considering the impaired immune system of cirrhotic patients and that these drugs arrived slightly more than one year ago it is important to be conscious of the potential events that can be related with the treatment.